Remote Access Proceedings of the American Mathematical Society
Green Open Access

Proceedings of the American Mathematical Society

ISSN 1088-6826(online) ISSN 0002-9939(print)

 
 

 

Tree-like continua and exactly $ k$-to-$ 1$ functions


Author: Jo Heath
Journal: Proc. Amer. Math. Soc. 105 (1989), 765-772
MSC: Primary 54C10; Secondary 54F50
DOI: https://doi.org/10.1090/S0002-9939-1989-0936775-8
MathSciNet review: 936775
Full-text PDF

Abstract | References | Similar Articles | Additional Information

Abstract: To answer a question of Nadler and Ward, $ k$-to-$ 1$ maps from tree-like continua onto tree-like continua are constructed, for $ k > 2$. It is shown that certain arc-like continua cannot be the domain of any $ 2$-to-$ 1$ map and that certain tree-like continua cannot be the image of any $ 2$-to-$ 1$ map (defined on continua) but it is unknown if any indecomposable arc-like continuum can be the domain or any tree-like continuum the image of a $ 2$-to-$ 1$ map.


References [Enhancements On Off] (What's this?)

  • [1] D. Fox, $ k$-to-$ 1$ continuous transformations, University of California at Riverside Dissertation, August 1973.
  • [2] Gottschaulk, On $ k$-to-$ 1$ transformations, Bull. Amer. Math. Soc. 53 (1947), 168-169. MR 0019923 (8:481d)
  • [3] O. G. Harold, The non-existence of a certain type of continuous transformation, Duke Math. J. 5 (1939), 789-793. MR 0001358 (1:223c)
  • [4] J. Heath, There is no $ k$-to-$ 1$ function from any continuum onto $ [0, 1]$, or any dendrite, with only finitely many discontinuities, Trans. Amer. Math. Soc. 306 no. 1 (1988), 293-305. MR 927692 (89b:54017)
  • [5] -, Every exactly $ 2$-to-$ 1$ function on the reals has an infinite number of discontinuities, Proc. Amer. Math. Soc. 98 (1986), 369-373. MR 854049 (87i:54031)
  • [6] B. Knaster, Un continu irreductible a decomposition contiue en tranches, Fund. Math. 25 (1935), p. 568-577.
  • [7] C. Kuratowski, Topologie, I (1948) and II (1950), Warszawa-Wroclaw. MR 0028007 (10:389b)
  • [8] I. W. Lewis, Periodic homeomorphisms of chainable continua, Fundamenta Mathematicae 117 (1983), 81-84. MR 712216 (85c:54065)
  • [9] J. Mioduszewski, On two-to-one continuous functions, Dissertationes Math. (Rozprawy Mat.) 24 (1961), 42. MR 0145490 (26:3021)
  • [10] Robert L. Moore, Foundations of point set theory, Amer. Math. Soc. Colloq. Publ., vol. 13, Amer. Math. Soc., Providence, R.I., 1962. MR 0150722 (27:709)
  • [11] S. B. Nadler, Jr and L. W. Ward, Jr., Concerning exactly $ (n,1)$ images of continua, Proc. Amer. Math. Soc. 87 (1983), 351-354. MR 681847 (84c:54059)

Similar Articles

Retrieve articles in Proceedings of the American Mathematical Society with MSC: 54C10, 54F50

Retrieve articles in all journals with MSC: 54C10, 54F50


Additional Information

DOI: https://doi.org/10.1090/S0002-9939-1989-0936775-8
Keywords: $ k$-to-$ 1$ function, $ 2$-to-$ 1$ function, tree-like continua
Article copyright: © Copyright 1989 American Mathematical Society

American Mathematical Society